logo AFST
A dual Moser–Onofri inequality and its extensions to higher dimensional spheres
Martial Agueh; Shirin Boroushaki; Nassif Ghoussoub
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 26 (2017) no. 2, p. 217-233

We use optimal mass transport to provide a new proof and a dual formula to the Moser–Onofri inequality on 𝕊 2 . This is in the same spirit as the approach of Cordero-Erausquin, Nazaret and Villani [5] to the Sobolev and Gagliardo–Nirenberg inequalities and the one of Agueh–Ghoussoub–Kang [1] to more general settings. There are however many hurdles to overcome once a stereographic projection on 2 is performed: Functions are not necessarily of compact support, hence boundary terms need to be evaluated. Moreover, the corresponding dual free energy of the reference probability density μ 2 (x)=1 π(1+|x| 2 ) 2 is not finite on the whole space, which requires the introduction of a renormalized free energy into the dual formula. We also extend this duality to higher dimensions and establish an extension of the Onofri inequality to spheres 𝕊 n with n2. What is remarkable is that the corresponding free energy is again given by F(ρ)=-nρ 1-1 n , which means that both the prescribed scalar curvature problem and the prescribed Gaussian curvature problem lead essentially to the same dual problem whose extremals are stationary solutions of the fast diffusion equations.

Nous utilisons une méthode de transport optimal pour donner une nouvelle démonstration et une forme duale de l’inégalité de Moser-Onofri sur 𝕊 2 . Cette approche est dans le même esprit que celle des inégalités de Sobolev et de Gagliardi-Nirenberg par Cordero-Erausquin, Nazaret et Villani [5] ainsi que de leurs généralisations par Agueh–Ghoussoub–Kang [1]. Il y a néanmoins plusieurs difficultés nouvelles qui apparaissent une fois qu’on a effectué une projection stéréographique sur 2  : les fonctions n’ont plus support compact, ce qui demande de tenir compte de termes de bord. De plus, l’énergie libre duale de la densité probabilité de référence μ 2 (x)=1 π(1+|x| 2 ) 2 n’est pas finie sur l’espace entier ce qui demande d’introduire une énergie libre renormalisée dans la formule duale. Nous étendons aussi cette inégalité en dimensions supérieures et établissons une inégalité d’Onofri pour les sphères 𝕊 n quand n2. Il est remarquable que l’énergie libre correspondante est toujours donnée par F(ρ)=-nρ 1-1 n , ce qui signifie que les problèmes de courbure scalaire prescrite et de courbure de Gauss prescrite conduisent essentiellement au même problème dual.

Published online : 2017-04-13
DOI : https://doi.org/10.5802/afst.1531
Classification:  39B62,  35J20,  34A34,  34A30
Keywords: Onofri inequality, duality, mass transport, prescribed Gaussian curvature, fast diffusion
@article{AFST_2017_6_26_2_217_0,
     author = {Martial Agueh and Shirin Boroushaki and Nassif Ghoussoub},
     title = {A dual Moser--Onofri inequality and its extensions to higher dimensional spheres},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 26},
     number = {2},
     year = {2017},
     pages = {217-233},
     doi = {10.5802/afst.1531},
     language = {en},
     url = {https://afst.centre-mersenne.org/item/AFST_2017_6_26_2_217_0}
}
Agueh, Martial; Boroushaki, Shirin; Ghoussoub, Nassif. A dual Moser–Onofri inequality and its extensions to higher dimensional spheres. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 26 (2017) no. 2, pp. 217-233. doi : 10.5802/afst.1531. afst.centre-mersenne.org/item/AFST_2017_6_26_2_217_0/

[1] Martial Agueh; Nassif Ghoussoub; Xiaosong Kang Geometric inequalities via a general comparison principle for interacting gases, Geom. Funct. Anal., Tome 14 (2004) no. 1, pp. 215-244 | Article

[2] Thierry Aubin Meilleures constantes dans le théorème d’inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire, J. Funct. Anal., Tome 32 (1979), pp. 148-174 | Article

[3] William Beckner Sharp Sobolev inequalities on the sphere and the Moser–Trudinger inequality, Ann. Math., Tome 138 (1993) no. 1, pp. 213-242 | Article

[4] Yann Brenier Polar factorization and monotone rearrangement of vector-valued functions, Commun. Pure Appl. Math., Tome 44 (1991) no. 4, pp. 375-417 | Article

[5] Dario Cordero-Erausquin; Bruno Nazaret; Cédric Villani A mass transportation approach to sharp Sobolev and Gagliardo–Nirenberg inequalities, Adv. Math., Tome 182 (2004) no. 2, pp. 307-332 | Article

[6] Jean Dolbeault; Maria J. Esteban; Gaspard Jankowiak The Moser-Trudinger-Onofri inequality (2014) (https://arxiv.org/abs/1403.5042v1)

[7] Nassif Ghoussoub; Amir Moradifam Functional inequalities: new perspectives and new applications, Mathematical Surveys and Monographs, Tome 187, American Mathematical Society, 2013, xxiv+299 pages

[8] Chongwei Hong A best constant and the Gaussian curvature, Proc. Am. Math. Soc., Tome 97 (1986) no. 4, pp. 737-747 | Article

[9] Francesco Maggi; Cédric Villani Balls have the worst best Sobolev inequalities. II: Variants and extensions, Calc. Var. Partial Differ. Equ., Tome 31 (2008) no. 1, pp. 47-74 | Article

[10] Robert J. McCann A convexity principle for interacting gases, Adv. Math., Tome 128 (1997) no. 1, pp. 153-179 | Article

[11] Jürgen Moser A sharp form of an inequality by Trudinger, Indiana Univ. Math. J., Tome 20 (1971), pp. 1077-1092 | Article

[12] Enrico Onofri On the positivity of the effective action in a theory of random surfaces, Commun. Math. Phys., Tome 86 (1982), pp. 321-326 | Article

[13] Brad G. Osgood; Ralph Saul Phillips; Peter C. Sarnak Extremals of determinants of Laplacians, J. Funct. Anal., Tome 80 (1988) no. 1, pp. 148-211 | Article

[14] Cédric Villani Topics in Optimal Transportation, Graduate Studies in Mathematics, Tome 58, American Mathematical Society, 2003, xvi+370 pages